Alert archive / California / Flash Flood Warnings in 2012

Flash Flood Warning 179, NWS Las Vegas, NV

September 4, 2012San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2012, 2:00 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 2:00 PM PDT (21:00 UTC)
Expired
Sep 4, 2012, 3:05 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WGUS55 KVEF 042100
FFWVEF
CAC071-042300-
/O.NEW.KVEF.FF.W.0179.120904T2100Z-120904T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 400 PM PDT.

* AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR TWENTYNINE PALMS. THE     
  STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RUNOFF FROM 
  THIS STORM MAY RESULT IN FLOODING EVEN AWAY FROM AREAS WHERE THE   
  HEAVIEST RAIN FALLS. 

* LOCATIONS IMPACTED INCLUDE...
  TWENTYNINE PALMS...INCLUDING THE UTAH TRAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3408 11600 3408 11603 3412 11606 3413 11625
      3420 11625 3423 11611 3422 11580 3403 11579
      3403 11600

$$

STACHELSKI
2 follow-up statements
796 
WGUS75 KVEF 042148
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT TUE SEP 4 2012

CAC071-042300-
/O.CON.KVEF.FF.W.0179.000000T0000Z-120904T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
248 PM PDT TUE SEP 4 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED 
NEAR TWENTYNINE PALMS. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS 
MOVING NORTHEAST AROUND 5 MPH.

LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS AND WEST WIND AERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3408 11600 3408 11603 3412 11606 3413 11625
      3420 11625 3423 11611 3422 11580 3403 11579
      3403 11600

$$

STACHELSKI
510 
WGUS75 KVEF 042205
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT TUE SEP 4 2012

CAC071-042215-
/O.CAN.KVEF.FF.W.0179.000000T0000Z-120904T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
305 PM PDT TUE SEP 4 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN
BERNARDINO COUNTY...

THE LATEST RADAR IMAGES SHOW THAT HEAVY RAIN HAS ENDED OVER THE 
TWENTYNINE PALMS AREA. THEREFORE THE FLASH FLOOD WARNING FOR THIS 
AREA HAS BEEN CANCELLED.

LAT...LON 3408 11600 3408 11603 3412 11606 3413 11625
      3420 11625 3423 11611 3422 11580 3403 11579
      3403 11600

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:10 AM PDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 4, 9:10 AM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT TUE SEP 4 2012

.SYNOPSIS...A SOUTH TO SOUTHWEST FLOW WILL BRING MOIST AND UNSTABLE
AIR FROM THE GULF OF CALIFORNIA AND THE BAJA COAST BACK ACROSS THE
REGION THROUGH THE MIDDLE OF THE WEEK. THIS WILL RESULT IN
INCREASING CHANCES OF THUNDERSTORMS EACH DAY OVER SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. A DRYING TREND
IS EXPECTED FRIDAY INTO THE WEEKEND BUT A FEW THUNDERSTORMS WILL
STILL BE POSSIBLE OVER THE MOUNTAINS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA.
&&

.UPDATE...HIGH RESOLUTION MODELS AND EVEN THE REGIONAL WRF HAVE DONE
PRETTY GOOD AT PICKING UP ON FORECASTING WHERE SHOWERS AND
THUNDERSTORMS WOULD BE AT THIS MORNING EXTENDING FROM SOUTHERN NYE
COUNTY ACROSS NORTHWEST CLARK AND INTO SOUTHERN LINCOLN AND NORTHERN
MOHAVE COUNTY. MOST OF THE ACTIVITY HAS BEEN PRETTY LIGHT AND
LOOKING AT THE SKY ON THE WAY INTO WORK THIS MORNING OFF TO THE
NORTHWEST OF LAS VEGAS ONE COULD SEE SOME RAIN TRYING TO FALL FROM
THESE CLOUDS. THERE HAS BEEN SOME LIGHTNING BUT OVERALL STRIKES HAVE
BEEN PRETTY ISOLATED. THE WRF/GFS AND ECMWF ALL MOVE SOME SORT OF
WEAK FEATURE OFF TO THE NORTHEAST TODAY ACROSS THE AREA FROM SAN
BERNARDINO COUNTY INTO MOHAVE COUNTY AND WITH THAT SAID IT IS NO
SURPRISE THAT MODELS ALL FAVOR CONVECTION GETTING GOING IN MOHAVE
COUNTY THIS AFTERNOON AND TO A LESSER EXTENT OVER THE MOJAVE
NATIONAL PRESERVE. BASED ON THIS I HAVE MADE SOME MINOR ADJUSTMENTS
UP TO POPS IN THESE AREAS AND ADDED IN A LITTLE MORE CLOUD COVER FOR
THIS AFTERNOON AND EVENING. PWATS BASED ON GPS SENSORS WERE AS HIGH
AS 1.8 INCHES IN THE SOUTHERN CWFA SO WE COULD CERTAINLY SEE SOME
ISSUES WITH FLASH FLOODING IF ANY STRONGER OR SLOW MOVING STORMS
DEVELOP. HOWEVER THE AREAL COVERAGE OF HEAVIER STORMS SHOULD BE
SMALL ENOUGH TO NOT ISSUE ANY FLASH FLOOD WATCHES AT THIS POINT IN
TIME. ONE CONCERN FOR TONIGHT WILL BE HOW MUCH MOISTURE IS STILL
AROUND IN THE LOW-LEVELS. MODELS INSIST ON DROPPING SURFACE
DEWPOINTS A LITTLE AS THE FLOW STARTS TO BECOME MORE SOUTHWEST. FOR
NOW WILL SEE HOW THINGS TREND TODAY BEFORE MAKING ANY MORE CHANGES
TO THE FORECAST.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 348 AM PDT TUE SEP 4 2012

.SHORT TERM...TODAY THROUGH THURSDAY...SURFACE ANALYSES AND 24 HOUR
CHANGE COMPARISONS REVEAL A SIGNIFICANT MOISTURE INCREASE UP THE
COLORADO RIVER VALLEY AND INTO THE LAS VEGAS VALLEY. SURFACE
DEWPOINTS WERE BETWEEN 55 AND 65 DEGREES FROM LAKE HAVASU UP THROUGH
BOULDER CITY AND ACROSS HENDERSON TO MCCARRAN AIRPORT. INDIAN
SPRINGS AND FORT IRWIN WERE STILL IN THE 20S WHICH IS REPRESENTATIVE
OF THE MUCH DRIER AIR MASS TO THE WEST AND NORTH. A LOOK BACK AT
SURFACE OBSERVATIONS THE PAST 24 HOURS SHOWED THIS LOW LEVEL
MOISTURE ORIGINATED FROM THE GULF OF CALIFORNIA WITH A STEADY AND
PERSISTENT SOUTHERLY FLOW ADVECTING MOISTURE NORTHWARD. THIS IS
COMBINING WITH AN UNUSUALLY MOIST SOUTHWEST MID LEVEL FLOW THAT IS
PULLING REMNANT 600-500 MB LAYER MOISTURE OUR WAY FROM THE TROPICAL
SYSTEMS THAT HAVE BEEN CHURNING WEST OF BAJA. STILL DEEPER MOISTURE
FROM TROPICAL DEPRESSION JOHN WILL BE PULLED UP ACROSS THE ENTIRE
REGION WEDNESDAY AND THURSDAY AS A SOUTH TO SOUTHWEST FLOW PERSISTS
BETWEEN THE HIGH CENTERED NEAR NEW MEXICO AND A TROUGH OFF THE
NORTHERN CALIFORNIA COAST.

SUFFICIENT MOISTURE IS IN PLACE FOR ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE AREA FROM EASTERN SAN BERNARDINO COUNTY UP ACROSS
CLARK AND EASTERN LINCOLN COUNTIES THIS AFTERNOON. POPS WERE
INCREASED TODAY TO ADDRESS THIS. THE CURVED 50-60 KNOT JET
OVERLYING THE AREA FROM LAS VEGAS NORTHWARD APPEARED TO BE ENHANCING
THE MID LEVEL CLOUD BAND AND MAY AID THUNDERSTORM DEVELOPMENT THIS
AFTERNOON WITH INCREASING MID TO UPPER LEVEL SHEAR. HOWEVER...THERE
IS NO READILY APPARENT UPPER LEVEL DISTURBANCE UNTIL PERHAPS
WEDNESDAY WHEN THE GFS INDICATES A VORT LOBE MOVING ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA. THIS WOULD LIKELY INITIATE AND FOCUS
THUNDERSTORMS BUT THE NAM DOES NOT INDICATE A SIMILAR FEATURE. GIVEN
THE SUBSTANTIAL MOISTURE WORKING INTO THE REGION...THUNDERSTORMS
WILL BE PRONE TO PRODUCING HEAVY RAIN AS WAS SEEN BETWEEN NEEDLES
AND LAKE HAVASU MONDAY EVENING.
&&

.LONG TERM...HIGH PRESSURE IS EXPECTED TO REMAIN CENTERED OVER AZ/NM
FRIDAY THROUGH THE WEEKEND WITH LOW LEVEL MOISTURE CONTINUED TO BE
TRAPPED UNDER THE HIGH. THIS WILL KEEP AT LEAST ISOLATED
THUNDERSTORMS IN THE FORECAST OVER THE SOUTHEAST PORTIONS OF THE CWA
THROUGH SUNDAY. TROUGH OFF THE WEST COAST WILL BRING A DRIER
SOUTHWEST FLOW OVER THE NORTHWEST PORTIONS OF THE CWA SO DRY
CONDITIONS ARE EXPECTED THERE. MODELS ARE INDICATING THAT THE TROUGH
WILL MOVE ONSHORE LATE MONDAY AND HELP PUSH THE HIGH EASTWARD. THIS
SHOULD HELP TO BRING IN DRIER AND MORE STABLE AIR TO THE REGION WITH
THUNDERSTORM CHANCES NEAR ZERO BY THE MIDDLE PART OF NEXT WEEK.
TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL ARE EXPECTED WITH
POTENTIALLY SOME MINOR COOLING WITH THE TROUGH.
&&

.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS AOA 14K FEET FOR MUCH OF
TODAY. ISOLD TSRA ARE EXPECTED TO DEVELOP LATE THIS MORNING AND
AFTERNOON OVER THE HIGHER TERRAIN AROUND LAS VEGAS. THE PROBABILITY
OF STORMS MOVING INTO THE VALLEY IS TOO LOW TO PUT INTO THE TAF.
GUSTY AND ERRATIC OUTFLOW WINDS MAY ALSO IMPACT THE AIRPORT AFTER
20Z TODAY. WINDS SHOULD FAVOR DIURNAL TRENDS THROUGH TUESDAY WITH
GUSTS UP TO 15 KTS AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS AOA 12K FEET FOR MUCH OF TODAY WITH
ISOLD SHRA/TSRA EXPECTED TO DEVELOP LATE THIS MORNING AND AFTERNOON.
GUSTY AND ERRATIC WINDS WILL BE POSSIBLE NEAR STORMS. WINDS SHOULD
FAVOR DIURNAL TRENDS THROUGH TUESDAY WITH GUSTS UP TO 20 KTS AT
TIMES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
PREVIOUS...ADAIR/83

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 5:17 AM PDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT TUE SEP 4 2012

AZZ001>003-036-CAZ524>527-NVZ016-018>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
517 AM PDT TUE SEP 4 2012 /517 AM MST TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE FROM THE GULF OF CALIFORNIA HAS SPREAD UP
ACROSS EASTERN SAN BERNARDINO COUNTY CALIFORNIA...CLARK COUNTY
NEVADA AND MOHAVE COUNTY ARIZONA. THIS WILL PROVIDE FUEL FOR
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THESE AREAS...ESPECIALLY
DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
OVER ONE INCH OF RAIN IN LESS THAN AN HOUR RESULTING IN LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL MOISTURE WILL MOVE ACROSS THE AREA WEDNESDAY AND
THURSDAY LEADING TO GREATER THUNDERSTORM COVERAGE AND STILL THE
POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING WITH SOME
THUNDERSTORMS. A DRYING TREND IS EXPECTED FRIDAY INTO THE WEEKEND
BUT A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE MOUNTAINS
OF SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THURSDAY. SPOTTERS ARE
ENCOURAGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION AND
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>523-NVZ014-015-017-050700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
517 AM PDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN INYO...
SOUTHERN NYE AND SOUTHERN LINCOLN COUNTIES TODAY. THE PRIMARY
HAZARD ASIDE FROM LIGHTNING WILL BE THE POTENTIAL FOR LOCALIZED
STRONG WIND GUSTS NEAR SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE REGION WEDNESDAY AS
MOIST AND UNSTABLE AIR CONTINUES TO MOVE NORTHWARD. HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH SOME THUNDERSTORMS.
A DRYING TREND IS EXPECTED FROM FRIDAY INTO THE WEEKEND WITH
THUNDERSTORMS DIMINISHING SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AND THURSDAY. SPOTTERS
ARE ENCOURAGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION
AND REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:08 PM PDTSevere Thunderstorm WarningVEFSan Bernardino37 min
Sep 3, 6:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino63 min
Sep 3, 7:42 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 4, 3:44 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.